Opioids are available as prescriptions like oxycodone and hydrocodone, synthetics like fentanyl, and illegally as heroin. While each opioid comes with its own side effects, they all have one thing in common: the risk of overdose. Would you know the signs and symptoms of opioid overdose if you saw them?
"Fatal opioid overdoses have been increasing in recent years," Ashley McGee, RN, the vice president of nursing at Mountainside treatment center, based in Connecticut, tells Health. "In light of this, knowing the signs and symptoms of opioid addiction and overdose is especially crucial and could save a life."
What causes an opioid overdose?
Understanding opioid overdose symptoms is critical, but knowing potential overdose causes may prevent the dangerous event from ever occurring. According to McGee, an opioid overdose happens when a person's body "cannot process the opioid quickly enough."
Michael Damioli, LCSW, the clinical director at Colorado Medication Assisted Recovery in Thornton, Colorado, says a person is more likely to experience an overdose if they quickly ingest a powerful opioid, such as fentanyl or heroin. The presence of fentanyl is also being regularly found in other illegally purchased drugs and can be lethal, reports the Food and Drug Administration (FDA).
The World Health Organization describes several factors that can put people at risk of opioid overdose, including:
- Having an opioid use disorder
- Using opioids by injection
- Resuming opioid use after an extended period of abstinence
- Using prescription opioids without medical supervision
- A high prescribed opioid dosage (which it describes as more than 100 milligrams of morphine or its equivalent daily)
- Using opioids along with alcohol or other medications or substances (such as benzodiazepines, barbiturates, anesthetics and some pain medications) that suppress respiratory function.
- Having other health conditions, such as HIV, liver or lung diseases, or mental health conditions
Previous overdoses make a person more likely to overdose, as can using opioids again after a break, says Damioli. "If someone abstains from opioid use for a period of time and then begins to use again, such as a person in addiction recovery who has a relapse, they are at high risk of overdose as their body has lost the tolerance to opioids and they accidentally use a higher heroin dose than they mean to," Damioli tells Health.
According to the US National Library of Medicine (NLM), being over 65 also increases a person's odds of an opioid overdose.
Damioli adds that psychological conditions such as anxiety or severe stress may also raise a person's risk of overdose.
What are the signs and symptoms of opioid overdose?
When opioids overwhelm the body, a cascade of events can occur, says Pittsburgh-based UPMC. These changes can potentially impact the heart, lungs, blood, and brain. Here's what to look for:
Blue or purplish-black lips or fingernails
Changes in skin tone may signal a lack of oxygen, per UPMC. It's often the lips and fingertips where these skin changes first appear, according to the American Psychological Association (APA). The body may continue to turn blue as oxygen fails to reach different bodily symptoms, says Damioli.
Darker-skinned individuals tend to exhibit grayish or ashen skin, while people with lighter skin may appear to turn blue or purple, says the National Harm Reduction Coalition.
Cold, clammy skin
A person's skin may be clammy to the touch or even pale, says the Centers for Disease Control and Prevention (CDC). You might notice these changes in the person's face, says the NLM
Gurgling, snorting, or choking sounds
Pay attention to these sounds. They're another sign of opioid overdose, also known as the "death rattle," says the National Harm Reduction Coalition. Vomiting can occur as well.
Difficulty waking or speaking
Someone who's overdosing on opioids may be conscious but unable to respond, or the person may lose consciousness, says the APA.
Slow or no heart rate
When taken in excess, opioids can interfere with receptors between the brain and the heart, explains UPMC. This can cause a person's pulse to slow down or stop.
Slow or no breathing
UPMC explains that an opioid overdose can depress respiratory function, causing a person's breathing to become slow and shallow or erratic—or to cease altogether.
Another common sign of opioid overdose: the person's body goes limp.
The CDC points out that a person experiencing opioid overdose may have very small, or pinpoint-sized, pupils.
All of these signs can classify as potential opioid overdose death symptoms, but if a person has limited to no breath or blood pressure, it can mean organ failure and possible death is coming, say Damioli.
What can I do if someone is overdosing on opioids?
As McGee explains, an overdose doesn't have to cause death. A person taking time to learn all the opioid overdose symptoms may save their own or someone else's life.
Once a person understands the risks and signs of an overdose, what's left is arguably the most crucial part: intervening if a person is exhibiting opioid overdose symptoms.
Here's what to do:
The very first thing to do is have yourself or another person present call emergency services to ensure they receive care as fast as possible.
"Even mild overdoses can have severe effects on someone's long-term health, and what might appear as a mild overdose can often quickly turn severe and fatal," says Damioli. Don't let fear of repercussion stop you from potentially saving someone's life.
As Damioli explains, "Most states have 'Good Samaritan' laws in place where if you alert the authorities to an overdose that you will not be held legally liable for also having or using drugs."
Commonly known by the brand name Narcan, naloxone is an opioid antagonist that temporarily reverses or stops the effect of opioids, per the NIDA. It is administered through a nasal spray (typical for non-clinicians) or injection. It is typically available over the counter, as a prescription, or at a local harm reduction center.
Make sure the overdosing individual still receives medical attention, even if you give them naloxone, says McGee. As NIDA points out, the emergency medication may work for as little as 30 and no more than 90 minutes—at which point the overdose may return.
Some opioid overdoses may also require more than one dose of naloxone, which a medical professional can determine. If multiple people are on the scene, one person should immediately administer naloxone while another person calls 911.
Perform rescue breathing
When someone is experiencing an opioid overdose, their breath may slow or stop altogether. While waiting for medical attention, they may need assistance breathing.
According to the National Harm Reduction Coalition, you can help by putting the person on their back and tipping their head back, which straightens their airway. Make sure there's nothing in the person's mouth or cheek that would block their airway. Next, pinch the overdosing individual's nose and seal your mouth to theirs. You'll want to start with two small breaths and then additional breaths every five seconds or so. Once the person resumes breathing on their own, roll them on their side (to prevent possible choking, per NLM).
Throughout the other steps, the NLM reports that it is crucial to stay with anyone who is experiencing an overdose and attempt to keep the person awake.
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter